Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 343, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jun 17, 2008, 4:21 PM EDT for Troup County, Georgia. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2008, 4:21 PM EDT (20:21 UTC)
- Expired
- Jun 17, 2008, 5:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
County Troup County, GA
The radar
The Atlanta radar (KFFC), 65 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 4:30 PM EDT | TSTM WND DMG | 3 W La Grange, GA | SEVERAL TREES AND POWER LINES WERE DOWN BETWEEN THE WEST SIDE OF LAGRANGE AND WEST POINT LAKE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 365 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1349 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 172020
SVRFFC
GAC285-172100-
/O.NEW.KFFC.SV.W.0343.080617T2021Z-080617T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
421 PM EDT TUE JUN 17 2008
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TROUP COUNTY IN WEST CENTRAL GEORGIA
* UNTIL 500 PM EDT
* AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 9 MILES WEST
OF LA GRANGE...MOVING EAST AT 28 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HARRISONVILLE AND HOGANSVILLE.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3312 8521 3321 8487 3288 8486 3289 8517
3298 8522 3301 8521 3301 8522 3304 8522
3306 8523
TIME...MOT...LOC 2021Z 291DEG 25KT 3300 8517
$$1 follow-up statement
000
WWUS52 KFFC 172054
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
453 PM EDT TUE JUN 17 2008
GAC285-172103-
/O.EXP.KFFC.SV.W.0343.000000T0000Z-080617T2100Z/
TROUP GA-
453 PM EDT TUE JUN 17 2008
...THE SEVERE THUNDERSTORM WARNING FOR TROUP COUNTY WILL BE ALLOWED
TO EXPIRE AT 500 PM EDT...
AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A STRONG THUNDERSTORM LOCATED ABOUT 8 MILES SOUTHWEST OF
MOUNTVILLE...AND MOVING EAST AT 25 MPH.
THE ONCE SEVERE THUNDERSTORM HAS WEAKENED AND THEREFORE THE SEVERE
THREAT IS EXPECTED TO END BY 500 PM EDT.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3312 8521 3321 8487 3288 8486 3289 8517
3298 8522 3301 8521 3301 8522 3304 8522
3306 8523
TIME...MOT...LOC 2053Z 291DEG 25KT 3292 8492
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:46 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 17, 2:46 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 246 PM EDT TUE JUN 17 2008 .SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/... WEAK COLD FRONT CURRENTLY PUSHING THROUGH NORTH GEORGIA SHOULD CONTINUE ITS SOUTHWARD MARCH OVERNIGHT. DRIER AIRMASS SHOULD BE IN PLACE OVER NORTH AND CENTRAL GEORGIA WEDNESDAY AND THURSDAY WITH VERY MILD OVERNIGHT LOWS EXPECTED FOR THE NEXT COUPLE OF NIGHTS. WITH PERSISTENT NORTHWESTERLY UPPER LEVEL FLOW THROUGH THIS FORECAST PERIOD AND NO MAJOR SHORTWAVES FORECAST TO RIDE THIS FLOW INTO THE REGION...THE SHORT TERM FORECAST PERIOD LOOKS MOSTLY DRY. ANOTHER WEAK SURFACE TROUGH APPROACHES LATE THURSDAY WHICH MAY BRING SOME RAIN CHANCES BACK INTO FAR NORTH GEORGIA THURSDAY NIGHT. .LONG TERM /FRIDAY THROUGH TUESDAY/... BASIC UPPER LEVEL PATTERN RELATIVELY UNCHANGED AS WE BEGIN THE EXTENDED FORECAST PERIOD WITH WESTERN RIDGE AND EASTERN TROUGH FIRMLY IN PLACE. GFS SHIFTS THIS PATTERN BACK A LITTLE TO THE WEST AS WE HEAD INTO THE WEEKEND WITH THE EASTERN TROUGH AXIS SHIFTING FROM THE EAST COAST TO JUST WEST OF GEORGIA. THIS SHOULD HELP TO INCREASE OUR RAIN CHANCES OVER THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK. && .FIRE WEATHER... MY NEW FORECAST NUMBERS FOR TEMPERATURES AND DEW POINTS DO NOT PRODUCE RELATIVE HUMIDITIES LOW ENOUGH TO MEET RED FLAG CRITERIA FOR TOMORROW AFTERNOON...BUT THEY ARE PRETTY CLOSE. I WILL NOT UPGRADE THE CURRENT FIRE WEATHER WATCH AT THIS TIME...BUT I WILL CONTINUE THE WATCH FOR NOW WITH THE POSSIBILITY THAT DEW POINTS MAY END UP FALLING LOWER THAN MY CURRENT PREDICTIONS. MIDNIGHT CREW CAN TAKE ONE LAST LOOK AT THIS AND MAKE A FINAL DECISION. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 59 87 57 87 59 / 5 5 5 5 10 ATLANTA 61 85 59 86 62 / 5 5 0 5 10 BLAIRSVILLE 54 79 53 79 55 / 5 5 5 20 20 CARTERSVILLE 56 85 52 83 58 / 5 5 5 10 20 COLUMBUS 64 88 60 89 66 / 20 5 0 5 10 GAINESVILLE 59 83 59 84 59 / 5 5 5 10 20 MACON 60 89 58 91 64 / 20 5 0 5 5 ROME 57 89 55 87 58 / 5 5 5 10 20 PEACHTREE CITY 55 85 53 86 60 / 10 5 0 5 10 VIDALIA 66 90 58 90 67 / 20 5 5 5 5 && .FFC WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR THE FOLLOWING ZONES: BIBB...BLECKLEY... CHATTAHOOCHEE...CRAWFORD...CRISP...DODGE...DOOLY...EMANUEL... HOUSTON...JEFFERSON...JOHNSON...LAURENS...MACON...MARION... MONTGOMERY...PEACH...PULASKI...SCHLEY...STEWART...SUMTER... TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TWIGGS...WASHINGTON... WEBSTER...WHEELER...WILCOX...WILKINSON. && 20
In the hours before
Special weather statement, Jun 17, 4:13 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 413 PM EDT TUE JUN 17 2008 GAZ052-066-067-172100- 413 PM EDT TUE JUN 17 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND WIND GUSTS TO 40 MPH IN TROUP...MERIWETHER AND HEARD COUNTIES UNTIL 500 PM EDT... AT 413 PM EDT/307 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR COOKSVILLE TO 5 MILES WEST OF WEST POINT...AND MOVING EAST AT 35 MPH. WIND GUSTS OF 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN ARE LIKELY AS THESE STORMS MOVE ACROSS PORTIONS OF TROUP... MERIWETHER AND HEARD COUNTIES THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LONG CANE...HARRISONVILLE... COOKSVILLE... ABBOTTSFORD...FRANKLIN...WEST POINT...LA GRANGE... CORINTH...LOUISE...HOGANSVILLE...LONE OAK...SAINT MARKS... MOUNTVILLE...JONES CROSSROADS AND STOVALL.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 3:22 AM EDT | Fire Weather Watch | FFC | Bibb, Bleckley, Chattahoochee, Crawford, Crisp, Dodge and 24 more | 23 hr |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.